Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 160, NWS Denver/Boulder, CO

August 5, 2003Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 5, 2003, 6:50 PM MDT for Logan County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2003, 6:50 PM MDT (00:50 UTC)
Expired
Aug 5, 2003, 7:35 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 134 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
3233 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

213 
WUUS55 KBOU 060050
SVRBOU
COC075-060135-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
650 PM MDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 735 PM MDT

* AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES NORTH OF WESTPLAINS...OR ABOUT 32
  MILES WEST OF SIDNEY...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO 
...ILIFF...NORTH STERLING RESERVOIR...PADRONI...PEETZ...AND 
WESTPLAINS.

LARGE HAIL...UP TO ONE INCH IN DIAMETER...IS POSSIBLE WITH THIS 
SEVERE THUNDERSTORM.  IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR 
CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

DAMAGING WINDS WITH SPEEDS UP TO 70 MPH ARE POSSIBLE WITH THIS 
STORM.  

LAT...LON 4099 10357 4080 10356 4065 10331 4065 10278
          4099 10278

$$
RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:50 PM MDT, 4 hours earlier.

Area forecast discussion, Aug 5, 2:50 PM MDT, 4 hours before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT TUE AUG 5 2003

SHORT TERM DISCUSSION:  WEAK STORMS DEVELOPING OVER THE MOUNTAINS IN
A LOW CAPE ENVIRONMENT.  A FEW STORMS IN SE WY AND THE NEB PANHANDLE
WHERE THERE IS BETTER MOISTURE...BUT AVAILABLE ENERGY IS AT A
MINIMUM ACROSS NERN CO.  I ADDED ISOLATED STORMS TO SOUTHERN WELD
COUNTY WHERE A BOUNDARY MAY ALLOW STORMS TO SURVIVE FOR A WHILE.
STORMS TO THE NORTH MAY MOVE ESE BUT WILL LIKELY DIE AS THEY DO.
LOTS OF CUMULUS S OF THE PALMER DIVIDE BUT STILL CAPPED.  LAPS
ANALYSIS STILL SHOWS DECENT CAPE DOWN THERE...SO THE ISOLATED POPS
THERE WILL STAY.  NO SIGNIFICANT CHANGES OTHERWISE.  WEDNESDAY LOOKS
MUCH THE SAME WITH SLIGHT LOW LEVEL WARMING AND DRYING.  MOISTURE
MAY START TO COME BACK IN THE SE BUT MODELS SEEM TO OVERDO IT WITH
THE 60S DEW POINTS ON THE BORDER.  PREVIOUS FORECAST LOOKS GOOD WITH
ANYTHING ON THE PLAINS COMING LATE.     GIMMESTAD

LONG TERM DISCUSSION:  MODELS CONT SHOWING THE STRONG UPR LVL RIDGE
REMAINING IN PLACE OVR THE 4-CRNRS THRU THE FCST PD.  THE RIDGE AXIS
WL BE OSCILLATING ACRS CO AND NM OVR TIME...BUT THE MAIN POINT IS
THAT UPR LVL WINDS WL HAVE TOO MUCH OF A SELY COMPONENT TO ALLOW ANY
APPRECIABLE SUBTROPICAL MOISTURE TO APPROACH THE REGION.  AND THE
GFS MAINTAINS THIS PATTERN THRU 240 HRS.  WITHOUT AN APPRECIABLE
INCRS IN MSTR...THE FCST WILL CONT WITH LOW POPS...PRIMARILY OVR THE
MTNS...IN THE AFTNS AND EVENINGS.  DRY AND WARM CONDS WILL CONT ON
THE PLAINS.

850 MB AND 700 MB TEMPS SHOW WARMING OVR THE NEXT COUPLE DAYS WHICH
SHOULD BRING THE PLAINS AFTN TEMPS IN THE MID AND UPPER 90S ON THUR
AND FRI.  700 MB TEMPS IN THE MID TEENS CELSIUS CUD ACTUALLY BE WARM
ENUF TO CAP AFTN SHOWERS ON THE PLAINS.  THE ELEVATED HEAT SOURCE OF
THE ROCKY MTNS WL PROBABLY STILL BE ENOUGH TO BREAK THRU THAT CAP
AND GENERATE ISOLD AFTN SHOWER ACTIVITY.  AFTER SUNDAY...THE GFS
TEMPS BEGIN SHOWING A WEAK AND GRADUAL COOLING TREND.  THAT COULD
BRING THE STREAK OF 90+ DAYS AT KDEN TO AN END ON MON.

ALL OTHER DETAILS OF THE LONG TERM PORTION OF THE FCST CAN BE
ADDRESSED WHEN THEY MAKE IT TO THE SHORT TERM FCST PD.  KDRBY

.DEN...NONE.
Hazardous weather outlook, Aug 5, 10:40 AM MDT, 8 hours 10 minutes before
COZ030>051-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1040 AM MDT TUE AUG 05 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED LATE AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
MAINLY IN THE HIGHER MOUNTAINS AND IN AREAS SOUTH OF INTERSTATE 70.
THUNDERSTORMS IN THE MOUNTAINS ARE EXPECTED TO BE WEAK...BUT MAY
PRODUCE WIND GUSTS TO 40 MPH.  A FEW STORMS ON THE PLAINS WILL
PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.  THE THREAT
OF SEVERE WEATHER IS LOW TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH DAY
AS A HIGH PRESSURE RIDGE REMAINS PARKED OVER THE AREA.  TEMPERATURES
WILL CONTINUE TO BE VERY WARM THROUGHOUT THE EXTENDED PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/DANKERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 4:59 PM MDTSevere Thunderstorm WarningBOULogan61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.